Hundreds of thousands of baby boomers looking for an antidote to aging in cosmetic facial fillers must be better informed of possible risks, government health advisers said Tuesday.
A panel of independent advisers urged the Food and Drug Administration to revise the labeling to include the possibility of long-lasting reactions such as bumps under the skin, blotches and scars.
“It is almost a no-brainer,” said Dr. Michael Bigby, a Harvard Medical School dermatologist. “The current label is not adequate.” The gel-like fillers, which have become hugely popular in the last few years, are injected into the face to smooth away wrinkles.
Manufacturers and plastic surgeons say fillers have an excellent safety record. But Tuesday's FDA hearing raised questions about unapproved uses, untrained technicians giving injections, and a lack of long-term safety data. The hearing was a first step as the FDA considers whether to regulate fillers more closely.
Plastic surgeons pledged to help the government track safety, improve training and provide clearer information to consumers.
Women primarily and some men are drawn to skin fillers by the promise of youthful good looks at far less cost and trouble than a face lift. A touchup two or three times a year can add a boost. Unfortunately, for some patients, the result can be blotchy skin, bumps on the face and worse.
Different from Botox, which is derived from a toxin that acts on facial muscles, wrinkle fillers are like the biological equivalent of a bit of spackle, except they're injected into the face. They include such products as Juvederm, made by Allergan and Restylane, from Medicis Aesthetics Holdings.
FDA officials are concerned that fillers are being used for purposes they were never tested and approved for, such as plumping the lips, which are extremely sensitive.
There are also questions about a lack of clinical evidence on how darker-skinned patients fare with the beauty treatments. Some information suggests that black, Latino and Asian patients may be susceptible to unsightly blotches and other complications from fillers.